Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Large character sums: Pretentious characters and the Pólya-Vinogradov theorem


Authors: Andrew Granville and K. Soundararajan
Journal: J. Amer. Math. Soc. 20 (2007), 357-384
MSC (2000): Primary 11L40
DOI: https://doi.org/10.1090/S0894-0347-06-00536-4
Published electronically: May 26, 2006
MathSciNet review: 2276774
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1918 Pólya and Vinogradov gave an upper bound for the maximal size of character sums, which still remains the best known general estimate. One of the main results of this paper provides a substantial improvement of the Pólya-Vinogradov bound for characters of odd, bounded order. In 1977 Montgomery and Vaughan showed how the Pólya-Vinogradov inequality may be sharpened assuming the Generalized Riemann Hypothesis. We give a simple proof of their estimate and provide an improvement for characters of odd, bounded order. The paper also gives characterizations of the characters for which the maximal character sum is large, and it finds a hidden structure among these characters.


References [Enhancements On Off] (What's this?)

  • 1. P.T. Bateman and S. Chowla, Averages of character sums, Proc. Amer. Math. Soc. 1 (1950), 781-787. MR 0042445 (13:113d)
  • 2. D.A. Burgess, On character sums and $ L$-series, I, Proc. London Math. Soc. 12 (1962), 193-206; II, Proc. London Math. Soc. 13 (1963), 524-536.MR 0132733 (24:A2570); MR 0148626 (26:6133)
  • 3. S.D. Chowla, On the class number of the corpus $ P(\sqrt {-k})$, Proc. Nat. Inst. Sci. India 13 (1947), 197-200. MR 0027303 (10:285e)
  • 4. H. Davenport, Multiplicative number theory, Springer-Verlag, New York, 1980.MR 0606931 (82m:10001)
  • 5. P. Deligne, Applications de la formule des traces aux sommes trigonométriques, In: Cohomologie Etale (SGA $ 4\frac{1}{2}$), Lecture Notes in Math. 569 (1977).MR 0463174 (57:3132)
  • 6. A. Granville and K. Soundararajan, Large Character Sums, J. Amer. Math. Soc. 14 (2001), 365-397.MR 1815216 (2002h:11074)
  • 7. A. Granville and K. Soundararajan, The Spectrum of Multiplicative Functions, Ann. of Math. 153 (2001), 407-470. MR 1829755 (2002g:11127)
  • 8. A. Granville and K. Soundararajan, The distribution of values of $ L(1,\chi _{d})$, Geom. Funct. Anal. 13 (2003), 992-1028. MR 2024414 (2005d:11129)
  • 9. A. Granville and K. Soundararajan, Upper bounds for $ \vert L(1,\chi )\vert$, Quart. J. of Math. 53 (2002), 265-284. MR 1930263 (2003h:11104)
  • 10. A. Hildebrand, Large values of character sums, J. Number Theory 29 (1988), 271-296.MR 0955953 (89k:11073)
  • 11. J.E. Littlewood, On the class number of the corpus $ P(\sqrt {-k})$, Proc. London Math. Soc. 27 (1928), 358-372.
  • 12. H.L. Montgomery and R.C. Vaughan, Exponential sums with multiplicative coefficients, Invent. Math. 43 (1977), 69-82. MR 0457371 (56:15579)
  • 13. R.E.A.C. Paley, A theorem on characters, J. London Math. Soc. 7 (1932), 28-32.
  • 14. G. Pólya, Über die Verteilung der quadratischen Reste und Nichtreste, Göttingen Nachrichten (1918), 21-29.
  • 15. I.M. Vinogradov, Über die Verteilung der quadratischen Reste und Nichtreste, J. Soc. Phys. Math. Univ. Permi 2 (1919), 1-14.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 11L40

Retrieve articles in all journals with MSC (2000): 11L40


Additional Information

Andrew Granville
Affiliation: Département de Mathématiques et Statistique, Université de Montréal, CP 6128 succ Centre-Ville, Montréal, Quebec H3C 3J7, Canada
Email: andrew@dms.umontreal.ca

K. Soundararajan
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
Address at time of publication: Department of Mathematics, Stanford University, Building 380, 450 Serra Mall, Stanford, California 94305-2125
Email: ksound@umich.edu

DOI: https://doi.org/10.1090/S0894-0347-06-00536-4
Received by editor(s): March 2, 2005
Published electronically: May 26, 2006
Additional Notes: Le premier auteur est partiellement soutenu par une bourse de la Conseil de recherches en sciences naturelles et engénie du Canada.
The second author is partially supported by the National Science Foundation.
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society